Could My Medications Cause Vision Problems?

Could My Medications Cause Vision Problems?

Do your eyes feel dry? Are they red, itchy, or watery? Is your vision blurry? You might blame your age, the weather, or your cat. But consider this: It could be your medicine cabinet.

“Many different medications can cause eye problems,” says Laurie Barber, MD, a spokeswoman for the American Academy of Ophthalmology.

My WebMD: Learning to Live With Blindness

I’ve been going blind my whole life. I was born with choroideremia, a rare, inherited disorder that causes gradual vision loss. My doctors diagnosed it when I was 14, after my pediatrician saw small spots in my eyes. I had known I was having trouble seeing, especially at night, but at that age I didn’t care. But then the doctors said, “You’ll have a hard time in your 20s, a very hard time in your 30s, and you’ll be blind by 60.”
They were right. I am 49 now and almost completely blind, except for…

Read the My WebMD: Learning to Live With Blindness article

Some of these are minor, like dryness. Others are more serious, like vision loss.

Call your doctor right away if you notice any changes with your eyes, Barber says. Bring a list of all your medications, including prescription, over-the-counter, and herbal supplements. If your doctor believes one of them is causing your symptoms, she’ll change it, adjust the dose, or treat the symptoms so they don’t get worse.

Think your medicines could be messing with your eyes? If you’re dealing with any of these conditions, they could be.

Dry Eye

Each time you blink, tears spread across the surface of your eye. This keeps dirt out and prevents infections. It also helps you see clearly.

Some medicines cause your eyes to make fewer tears. If this happens to you, your eyes may sting, burn, or hurt. You might feel like something’s stuck in them. You may also have blurred vision or be sensitive to light.

If you take any of these types of meds, you could get dry eye:

But don’t run to the drugstore for eye drops. Call your doctor. Preservatives in artificial tears can irritate especially sensitive eyes and make the condition worse, Barber says.

Intraoperative Floppy Iris Syndrome (IFIS)

You could be at risk for this if you’ve ever taken the drug tamsulosin (Flomax). But you might not know it until you show up for cataract surgery.

The iris, the colored part of your eye, is normally rigid. But with IFIS, it becomes floppy during cataract surgery. Doctors think it’s because the drug affects the muscle tone in the eye. IFIS can cause many problems, including vision loss.

You could be at risk, even if you stopped taking tamsulosin more than a year before your surgery. So tell your doctor ahead of time if you’ve taken this drug. The doctor “can plan for IFIS and reduce your risk of complications,” Barber says.

GD Star Rating
loading...
Posted in Health / Fitness and tagged , , , , , , .

Leave a Reply

Your email address will not be published. Required fields are marked *